Arkansas, 2004Flash Flood and Hail in Arkansas, April 23, 2004
April 23, 2004 · NWS MEG · 3 events in 2 counties and zones
1 thunderstorm wind, 1 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 23, 2:45 PM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Apr 23, 2:45 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT FRI APR 23 2004
.DISCUSSION...
A FRONTAL BOUNDARY OVER NRN MS WILL RETURN NWD ACROSS THE CWA
TNT-SAT AM. SHWRS/TSTMS ARE RAPIDLY DEVELOPING OVER THE NRN HALF OF
AR WILL SPREAD INTO NE AR THIS EVENING. OTHER SHWRS/TSTMS WILL
DEVELOP ACROSS THE CWA TNT DUE TO ELEVATED CONVECTION N OF THE
BOUNDARY...SO EXPECT ALMOST A REPEAT OF LAST TWO NIGHTS WITH SUTTLE
DIFFERENCES. HIGHEST POPS OF SHWRS/TSTMS WILL BE IN THE NORTHWEST
TONIGHT WITH MORE FLOODING POSSIBLE. A FLOOD WATCH WILL BE ISSUED
TONIGHT FOR THAT AREA.
THE BOUNDARY WILL PUSH WELL N OF THE CWA BY SAT PM...SO SRLY WINDS
WILL WARM MOIST AIR WILL OVERTAKE WHOLE AREA BY THAT TIME. STILL
EXPECT SOME SCT SHWRS/TSTMS WITH HIGHEST CHCS N AND W OF CWA.
A COLD FRONT WILL APPROACH FROM THE WEST AND MOVE THROUGH THE CWA
SUNDAY AFTERNOON AND EVENING. MORE TSTMS WILL OCCUR LATE SAT
NITE-SUN WITH SVR WX POSSIBLE.
A SFC HIGH WILL BUILD IN FROM THE NORTHWEST EARLY IN THE COMING WEEK
PROVIDING COOLER AND DRIER WX TO THE REGION. THE HIGH WILL BE OVER
THE LWR MS VLY LATE TUE AND TO THE EAST WED-FRI. A GRADUAL WARM-UP
WILL TAKE PLACE THROUGH THE SECOND HALF OF THE WEEK. THE NEXT CHC OF
PCPN WILL BE FRI WHEN THE NEXT SYSTEM APPROACHES FROM THE NW.
&&
.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH MAINLY N OF I-40.
MS...NONE.
MO...FLOOD WATCH.
TN...FLOOD WATCH MAINLY IN MS RVR COUNTIES N OF MEM.
&&
SWC
Hazardous weather outlook, Apr 23, 6:05 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
705 PM CDT FRI APR 23 2004
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-241100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
705 PM CDT FRI APR 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
MIDSOUTH TONIGHT. SOME STORMS MAY CONTAIN GUSTY WINDS...SMALL HAIL
AND HEAVY DOWNPOURS. THE CHANCE OF STORMS CONTAINING DAMAGING WINDS
AND LARGE HAIL IS RELATIVELY LOW BUT CANNOT BE RULED OUT.
A FRONTAL BOUNDARY OVER NORTH MISSISSIPPI WILL RETURN NORTHWARD
ACROSS THE MID-SOUTH LATER TONIGHT. THIS WILL CAUSE ADDITIONAL
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TONIGHT. THE MOST
WIDESPREAD ACTIVITY WILL BE OVER NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL. ADDITIONAL HEAVY RAINFALL IS POSSIBLE WITH THE STORMS THAT
OCCUR TONIGHT.
.DAYS TWO THROUGH SEVEN...
A COLD FRONT WILL MOVE ACROSS THE MID-SOUTH SATURDAY NIGHT INTO
SUNDAY. THUNDERSTORMS ARE EXPECTED JUST AHEAD OF THIS FRONT.
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY NIGHT
FOR AREAS WEST OF THE MISSISSIPPI RIVER. ON SUNDAY...THERE WILL BE A
SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THOSE PORTIONS OF THE
MID-SOUTH EAST OF THE MISSISSIPPI RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY NIGHT AND SUNDAY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, Apr 23, 5:34 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
634 PM CDT FRI APR 23 2004
ARZ028-TNZ049-088-240000-
MISSISSIPPI AR-SHELBY TN-TIPTON TN-
634 PM CDT FRI APR 23 2004
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MISSISSIPPI...SHELBY AND
TIPTON COUNTIES.
A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF JOINER AT 634
PM CDT...MOVING EAST AT 20 MPH.
PEOPLE IN MISSISSIPPI...SHELBY AND TIPTON COUNTIES...INCLUDING THE
CITIES OF BLYTHEVILLE...GOSNELL...KEISER...LEACHVILLE...LUXORA...
MANILA...MILLINGTON...OSCEOLA AND WILSON...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Apr 23, 5:49 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
649 PM CDT FRI APR 23 2004
TNZ049-088-240015-
SHELBY TN-TIPTON TN-
649 PM CDT FRI APR 23 2004
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...SHELBY AND TIPTON
COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 16 MILES WEST OF MUNFORD AT 649 PM
CDT...MOVING EAST AT 25 MPH.
THIS STORM COULD INTENSIFY AND BECOME SEVERE RAPIDLY.
PEOPLE IN SHELBY AND TIPTON COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Apr 23, 5:53 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
653 PM CDT FRI APR 23 2004
ARZ026-027-240030-
CRAIGHEAD AR-POINSETT AR-
653 PM CDT FRI APR 23 2004
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD AND POINSETT
COUNTIES.
A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM EGYPT TO 11 MILES
SOUTHWEST OF CASH AT 653 PM CDT...MOVING EAST AT 45 MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING THE CITIES OF
BAY...BONO...BROOKLAND...JONESBORO...LAKE CITY AND TRUMANN...SHOULD
MONITOR THIS STORM CLOSELY.
Event by event
1 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Craighead
- When
- April 23, 6:30 PM CST to 6:35 PM CST
- Where
- Craighead County, Monette
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.900, -90.350
Several power lines were blown down.
Flash Flood, Craighead
- When
- April 23, 7:19 PM CST to 8:30 PM CST
- Where
- Craighead County, Jonesboro
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.831, -90.633 (the zone’s center; the record gives no point)
Some cars were stalled in flood waters in front of the city police station.
Hail, Mississippi
- When
- April 23, 8:00 PM CST to 8:05 PM CST
- Where
- Mississippi County, Osceola
- Measured
- 0.88 in hail
- Property damage
- $60
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.700, -89.967
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Kansas, April 23, 20045 injured · $695,000 · 1.75 in hail · 82 events
- Tornadoes and Flash Flooding in Texas, April 23, 2004$955,000 · F0 · 34 events
- Flash Flooding and Flood in Kansas, April 23 to 24, 2004$145,000 · 1.75 in hail · 47 events
- Flash Flood in Arkansas, April 23 to 24, 2004$300,000 · 1 event
- Tornado and Flash Flooding in Oklahoma, April 23 to 26, 2004$10,000 · F0 · 58 events
- Hail in Texas, April 23, 2004$100,000 · 2 in hail · 1 event
- Flash Flooding in Oklahoma, April 23 to 24, 2004$75,000 · 2 events
- Flash Flooding and Hail in Tennessee, April 23, 2004$13,000 · 65 kt wind · 14 events
- Tornado and Flash Flooding in Texas, April 23, 2004$5,000 · F0 · 13 events
- Hail in Texas, April 23, 20041 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, April 23 to 24, 20041 in hail · 8 events
- Hail and Damaging Winds in Kansas, April 23, 200470 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392543, 5392544, 5392545.